High doses of painkillers such as diclofenac and ibuprofen have been found to increase the chance of heart problems by a small amount, according to research.
Carried out by the MRC Clinical Trial Service Unit and Epidemiological Studies Unit at the University of Oxford and published in the Lancet, the research is based on data from outcomes of more than 353,000 patients and focuses on prolonged use of non-steroidal anti-inflammatory drugsin high doses. Nsaids are widely used by people suffering from conditions such as rheumatoid arthritis and osteoarthritis.
The research found that for every 1,000 people with a moderate risk of heart disease allocated to one year of treatment with high-dose diclofenac (150mg daily) or ibuprofen (2,400mg daily), about three would experience an avoidable heart attack, of which one would be fatal.
The study also found that all Nsaids double the risk of heart failure and produce a two-to-four times increased risk of serious upper gastrointestinal complications, such as bleeding ulcers.
Analysis of the data from 639 random trials shows that the size of the risks can be predicted, which may help doctors decide which patients are suited to which painkillers.
The lead author, Professor Colin Baigent, said the risks were relative to an individual’s existing risk of heart disease.
“What we found was that the risks of these drugs are really determined by a person’s underlying risk of heart disease, so there’s an extra risk of heart attacks but it’s higher in people who have an underlying risk of heart disease.
“By having the information that we need about a person’s risk of heart disease, we can predict their extra risk of heart attacks when they take one of these drugs.”
Baigent stressed the risks were “really low” and apply to very high doses of the drugs. He also urged people using high doses not to worry.
“They certainly shouldn’t panic. We’re talking about really low risks. The extra risk of a heart attack is very small. But if they are worried they could go and talk to their GP about it and they can consider if the risks – which are real but small – are worth it for them.
“Many of these patients, because they take these drugs, will be able to go about their daily lives and be able to function normally as a human being. If they don’t take anything to reduce the pain and swelling they may not be able to do that.
“It’s a judgment for each individual person about whether the tiny risks are worth it for them for the extra quality of life that they get.”.
He added: “We’re not talking about the lower doses that are typically used if you sprain your ankle and just have to take Nurofen for a few days.”
There were alternative options for people who decided to stop taking the drugs, but they were not risk-free either, he said.
Professor Alan Silman, medical director of Arthritis Research UK, said people with arthritis should not be unduly concerned.
“Nsaids are a lifeline for many millions of people with arthritis, and when used appropriately can be extremely effective in relieving pain.
“However, because of their potential side-effects, in particular the increased risk of cardiovascular complications which has been known for a number of years, there is an urgent need to find alternatives that are as effective, but safer.
“GPs are aware of the risks of Nsaids, and there has been a marked reduction in the use of diclofenac and a switch to naproxen in recent years.
“For patients with arthritis, not smoking, a healthy diet and having their blood pressure checked regularly are more important factors in reducing the risk of a heart attack.
“We would advise people with arthritis who are taking Nsaids not to be unduly concerned by these latest findings and to seek the advice of their GP.”
Marie Griffin, of Vanderbilt University medical centre in the US, remarked on the lack of information on the risks associated with lower doses of Nsaids. “The meta-analysis offers considerable certainty about relative and absolute major vascular risks of high doses of the most commonly prescribed Nsaids, but leaves large gaps about risks associated with lower Nsaid doses, longer durations of use and residual effects after stopping treatment.”